CLINICAL THYROIDOLOGY FOR PATIENTS
A publication of the American Thyroid Association
Summaries for Patients from Clinical Thyroidology by Ernest Mazzaferri, MD MACP
Table of Contents
Graves’s disease This is the most common cause of hyperthyroidism (overactive thyroid). It is characterized by goiter, exophthalmos (Graves’ ophthalmopathy) and hyperthyroidism that is mediated by an autoimmune antibodymediated stimulation of the thyroid gland. Hyperthyroidism is treated with radioiodine, antithyroid drugs or surgery. Each has benefits and shortcomings but most adults in the US with Graves’ disease hyperthyroidism are treated with radioiodine. Still, many patients opt for antithyroid drugs.
Relapse of thyrotoxicosis with antithyroid drugs The relapse rate of hyperthyroidism following the withdrawal of antithyroid drugs in patients with Graves’ disease is generally about 30% to 50% but no laboratory tests or clinical features, including longer duration of antithyroid drug therapy or addition of levothyroxine (thyroid hormone) fail to accurately predict permanent remission of thyrotoxicosis.
TSH pituitary thyrotropin (Thyroid Stimulating Hormone)
TSI Thyroid stimulating-immunoglobulin that stimulates the synthesis and release of thyroid hormones
TBII Thyroid-binding immunoglobulin that inhibits the synthesis and release of thyroid hormones.
TBII thyroid binding immunoglobulin
What is the study about? Transient thyrotoxicosis may occur in patients with Graves’ disease after withdrawal of antithyroid drug therapy.
The full article title: “The prevalence of transient thyrotoxicosis after antithyroid drug therapy in patients with graves’ disease” It is in the January 2008 issue of Thyroid (Volume 18, Issue 1, pages 63-6. The authors are S Kubota, K Takata, T Arishima, H Ohye, E Nishihara, E. Thyroid Kudo, M Ito, S Fukata, N Amino, and A Miyauchi, A. The abstract can be obtained from: http://www.ncbi.nlm.nih.gov/pubmed/
What is known about the problem being studied? Transient thyrotoxicosis sometimes occurs in patients with Graves’ disease after withdrawal of antithyroid drugs, but the prevalence of this phenomenon is unknown. However, when it occurs, patients may receive unnecessary therapy.
What was the aim of the study? This study was done to assess the prevalence and duration of transient thyrotoxicosis after withdrawal of antithyroid drugs.
Who was studied? Study subjects were 110 patients with Graves’ disease whose antithyroid drug therapy was stopped after their thyrotoxicosis went into remission. In all, 94 (85%) were female, and the mean age was 38 years. Patients were treated with antithyroid drugs (methimazole or propylthiouracil) for an average of 43 months.
How was the study done? Antithyroid drugs were discontinued when the following were observed: small goiter, low levels (<30%) of immunoglobulin inhibitor (TBII) and a serum thyrotropin (TSH) of 0.3 to 5.0 mIU/L and serum free thyroxine (FT4) of 0.7 to 1.6 ng/dl for more than 6 months with the lowest doses of antithyroid drugs.
What were the results of the study? Of 110 patients, 62% had a remission. In all, 41% had transient thyrotoxicosis and 59% had remission without thyrotoxicosis. Twenty-eight patients became euthyroid after transient thyrotoxicosis, and 8 of 28 patients showed overt thyrotoxicosis while the rest had subclinical thyrotoxicosis.
How does this compare with other studies? There no similar studies with which to compare this study.
What are the Limitations of this study? The main limitation is that patients were treated in one institution where the physicians were carefully studying this problem, which may not happen in day-to-day practice.
What are the implications of this study? After antithyroid drug withdrawal, nearly half the relapses of Graves’ hyperthyroidism are transient and require no further therapy. The majority of transient relapses occurs 3 to 6 months after the withdrawal of antithyroid drugs and persists for an average of 7 months but can last longer. This may be a problem for older patients but for the rest one should assess the patient at monthly intervals without therapy to avoid unnecessary treatment.